As we have previously reported, hair growth medication finasteride, marketed by Merck as <"http://www.yourlawyer.com/practice_areas/defective_drugs">Proscar and Propecia, may help restore thinning hair, but may also lead to â€œpersistent sexual dysfunction,â€ that can continue even after the medication is stopped.
An emerging study just released in the Journal of Sexual Medicine indicates that GlaxoSmithKline and Merck, report that up to eight percent of patients taking finasteride have reported adverse sexual events said LifeScience.com. According to a review study published in the Journal in 2008, that range can reach 38 percent depending on the dose and length of time medications such as Proscar and Propecia were taken, said LifeScience.
Doctors have been aware of impotence and other sexual problems linked to Propecia and Proscarâ€”finasteride lowers testosterone conversion to dihydrotestosterone, which is a stronger hormone connected to loss of hair, explained LifeScience. Also known is that medicines that interfere with testosterone could affect sexual performance.
Some say that the sexual dysfunction can be reversed; however Michael Irwig, a medical researcher at The George Washington University in Washington, D.C., who is also the current studyâ€™s lead author, disagrees, reported LifeScience.
The research team analyzed 71 men who reported sexual side effects following use of Propecia and Proscar, with typical persistent side effects including erectile â€œdysfunction, low libidoâ€, and orgasm problems that remained even after 40 months after they stopped taking the medication, wrote LifeScience. Worse, 20 percent still experienced adverse sexual events over six years after they stopped taking the hair loss drugs.
Although generally used to treat male baldnessâ€”androgenetic alopeciaâ€”Proscar is also prescribed for the more serious medical issues of enlarged prostate, or benign prostatic hyperplasia. Dr. Irwig notes that men typically take the medication “for purely cosmetic reasons,” quoted LifeScience. “The study underscores the importance of physicians, who are treating male pattern hair loss, [to discuss] the potential risk of persistent sexual side effects with their patients,” Irwig said in a statement, quoted LifeScience.
Meanwhile, a number of European governments have warned that finasteride can cause persistent sexual problems; North America has not issued such warnings, said LifeScience. And, the Philadelphia Inquirer just wrote a piece not connected to the study, about a group of men in the U.S. and Canada who are suing Merck, alleging that finasteride caused them permanent sexual dysfunction. The BBC recently described Propecia as having â€œserious side effects,â€ saying it is not sufficiently labeled.
We recently wrote that in clinical trials, nine out of ten men stopped losing hair over five years of starting Propecia. Propeciaâ€™s website warning says less than two percent of men could, potentially, suffer sexual side effects, discussing issues such as problems achieving erection that allegedly disappear when the medication is stopped, said the BBC; however, James, cited in the recent BBC report said, that although he stopped the drug, the sexual dysfunction remained, worsening. â€œAfter about three weeks all hell broke loose. I more or less became completely impotent,â€ quoted the BBC. A specialist was called in and discussed lifelong testosterone therapy. Testosterone failed and James and his doctor are now discussing a penile implant.
Physicians internationally say that Jamesâ€™s case is not all that unusual and that Propeciaâ€™s labeling is not sufficient, wrote the BBC.